Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 150, NWS Springfield, MO

July 20, 2000Dade County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 2000, 7:15 AM CDT for Dade County, Greene County, Missouri. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 7:15 AM CDT (12:15 UTC)
Expired
Jul 20, 2000, 7:45 AM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dade County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 21 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:30 AM CDTHail 0.88Fair Grove, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 201216
SVRSGF
MOC057-077-201245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 AM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN SOUTHWEST MISSOURI
  DADE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 745 AM CDT

* AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
  OF GREENFIELD TO NORTH OF WILLARD.  THE STORMS WERE MOVING SOUTHEAST
  AT 30 MPH.  THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO 
  THE SIZE OF QUARTERS...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   GREENFIELD...STRAFFORD...WILLARD BY 720 AM CDT.
   FAIR GROVE...WALNUT GROVE BY 745 AM CDT.

THE TOWNS OF BOIS D'ARC...SYLVANIA...NEOLA...GLIDEWELL AND CAVE
SPRINGS ARE ALSO IN THE PATVH OF THESE STORMS.

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:42 AM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 20, 2:42 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 AM CDT THU JUL 20 2000

07Z MSAS HAS SFC BOUNDARY ACROSS CENTRAL AR WITH AN EAST TO NORTHEAST
FLOW ACROSS CWA. 85H MOISTURE CONVERGENCE SETTING OFF SOME TSRA THIS
MORNING WITH MOSAIC RADAR INDICATING AN INCREASE IN CONVECTION
ACROSS CENTRAL MISSOURI IN RESPONSE TO 85H JET INCREASING. ANOTHER
CLUSTER OF TSRA OVER SE NE MOVING S/SE IN NE KS.

MAIN FORECAST PROBLEM CONTINUES TO BE RAINFALL CHANCES TODAY THRU
FRIDAY MORNING AS UPPER LEVEL DYNAMICS AND TROPICAL AIRMASS COMBINE
IN THE NEXT 24 HOURS TO POSSIBLY PRODUCE ANOTHER HEAVY RAINFALL EVENT
OVER THE OZARKS.

AVN HAS THE BEST HANDLE INITIALLY WITH CONVECTION ACROSS KS...
HOWEVER WILL COMBINE THE ETA/MESOETA/AVN SOLUTION SINCE ALL HAVE
SOME CORRELATION ON THE DYNAMICS AND MESOSCALE FEATURES. TSRA
COMPLEX OVER NE/KS IS IN RESPONSE TO RIGHT REAR JET INCREASE OVER
THE CENTRAL U.S WHICH WILL INTENSIFY OVER MO BY TONIGHT OVER CWA.
ALTHOUGH RECENTLY LOW LEVEL FEATURES WERE NON-EXISTENT OVER MO/SE
KS...85H JET IS EXPECTED TO INTENSIFY THIS AFTN AND OVERNIGHT WITH
30 KTS CONVERGENT AXIS ALONG MO/AR BORDER THU NIGHT. AVN QPF
(ALTHOUGH HIGH) IS FORECASTING TWO TO FOUR INCHES BETWEEN 00Z AND 12Z
FRI OVER MOST OF CWA. PRECIPITABLE WATER VALUES AROUND 2 INCHES) AND
UPPER LEVEL DYNAMICS SHOULD INDUCE SOME HEAVY RAINFALL EVENT ALONG
THE BEST AXIS OF CONVERGENCE NEAR THE REGION. SO WITH THIS IN MIND
WILL CONTINUE THE HEAVY RAINFALL THREAT TONIGHT...BUT WILL NOT
INTRODUCE A FFA DUE TO SOME UNCERTAINTY. 12Z RUN SHOULD PROVIDE A
BETTER INDICATION OF A FFA THIS AFTN AND OVERNIGHT.

ANOTHER ASPECT TO THE CHANCE OF RAINFALL IS THE SEVERE WEATHER
THREAT. ALTHOUGH THE CAPES WILL BE VERY HIGH...WIND FIELDS WILL
CONTINUE TO BE WEAK...BUT AGAIN THERE IS SOME VEERING IN THE LOWER
LAYER OF THE ATMOSPHERE THIS EVENING. THIS IN COMBINATION WITH
UPPER LEVEL DIVERGENCE INCREASING...AND RECENTLY THE TORNADOES
ACROSS THE CENTRAL U.S. INDICATES THAT SOME SEVERE WEATHER WILL
BE POSSIBLE LATE THIS AFTERNOON AND EVENING AS DAYTIME HEATING
MAXIMIZES.

DUE TO MORE CLOUD COVER TODAY...NE FLOW AND BETTER CHC OF TSRA/SHRA
THIS MORNING...WILL GO SLIGHTLY BELOW GUIDANCE IN TEMPS. WILL LEAVE
EXTENDED ALONE AS OLD FRONTAL BOUNDARY WILL LIKELY AID IN THE
DEVELOPMENT OF SHRA IN SE KS/SW MO OVER THE WEEKEND. ALTHOUGH SOME
INDICATIONS OF A SHORT WAVE MOVING S ACROSS MO SAT...WILL LEAVE
OVER ZONES THE SAME.

FCSTID = 25
SGF   84  66  81  60 /  40  70  40  20
JLN   84  68  82  62 /  50  70  40  30
UNO   87  68  82  60 /  40  70  40  20
VIH   83  64  79  59 /  40  70  20  20

.SGF...
KS...NONE.
MO...NONE.
p
JLT

In the hours before

Special weather statement, Jul 20, 5:14 AM CDT, 2 hours 1 minute before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 AM CDT THU JUL 20 2000

...THUNDERSTORMS APPROACHING SEVERE LIMITS TODAY AND STORMS WITH
HEAVY RAIN TONIGHT...

UNSETTLED WEATHER CONDITIONS WILL CONTINUE INTO FRIDAY ACROSS
THE OZARKS. THE ATMOSPHERE REMAINS UNSTABLE WITH DEW POINTS IN THE
LOWER 70S THIS MORNING.  THIS COMBINED WITH INCREASINGLY FAVORABLE
WINDS IN THE LOWER AND MIDDLE LAYERS OF THE ATMOSPHERE WILL LEAD TO
THE DEVELOPMENT OF STORMS ACROSS THE REGION.

THUNDERSTORMS RAPIDLY DEVELOPING ACROSS SOUTHEAST KANSAS WILL MOVE
EASTWARD THROUGH WESTERN MISSOURI THIS MORNING.  SOME OF THE
STORMS WILL APPROACH SEVERE LEVELS BEFORE DIMINISHING DURING THE
LATE MORNING...ADDITIONAL STRONG TO SEVERE STORMS WILL REDEVELOP THIS
AFTERNOON.  HEAVY DOWNPOURS WILL BE THE MAIN THREAT...WITH STRONG
WINDS AND SMALL HAIL ALSO POSSIBLE.

TONIGHT...THE FOCUS WILL SHIFT TO HEAVY RAIN AND POSSIBLE FLOODING.
WIDESPREAD ONE TO THREE INCHES OF RAIN WILL BE POSSIBLE THROUGH
TONIGHT.

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CLOSELY MONITOR
WEATHER CONDITIONS THROUGHOUT THE DAY INTO TONIGHT.

.OUTLOOK FOR FRIDAY THROUGH SUNDAY...
THUNDERSTORMS WITH HEAVY DOWNPOURS REMAIN POSSIBLE ACROSS
THE REGION ON FRIDAY...THEN RAIN CHANCES LOOK TO REMAIN CONFINED
TO SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI THROUGH THE
WEEKEND.  CAMPERS AND RESIDENTS IN LOW LYING AREAS SHOULD REMAIN
ALERT FOR FLOODING AS EVEN ISOLATED STORMS CAN PRODUCE LOCALIZED
FLOODING.

RUNNELS
Special weather statement, Jul 20, 6:00 AM CDT, 1 hour 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT THU JUL 20 2000

...THUNDERSTORMS APPROACHING SEVERE LIMITS TODAY AND STORMS WITH
HEAVY RAIN TONIGHT...

UNSETTLED WEATHER CONDITIONS WILL CONTINUE INTO FRIDAY ACROSS
THE OZARKS. THE ATMOSPHERE REMAINS UNSTABLE WITH DEW POINTS AROUND 70
THIS MORNING.  THIS COMBINED WITH INCREASINGLY FAVORABLE WINDS IN THE
LOWER AND MIDDLE LAYERS OF THE ATMOSPHERE WILL LEAD TO THE
DEVELOPMENT OF STORMS ACROSS THE REGION.

THUNDERSTORMS EXTENDING FROM NORTHWEST OF SPRINGFIELD WESTWARD INTO
KANSAS WILL CONTINUE TO MOVE EASTWARD THROUGH WESTERN MISSOURI THIS
MORNING. SOME OF THE STORMS WILL APPROACH SEVERE LEVELS BEFORE
DIMINISHING DURING THE LATE MORNING. ADDITIONAL STRONG TO SEVERE
STORMS WILL REDEVELOP THIS AFTERNOON. HEAVY DOWNPOURS WILL BE THE
MAIN THREAT...WITH STRONG WINDS AND SMALL HAIL ALSO POSSIBLE.

TONIGHT...THE FOCUS WILL SHIFT TO HEAVY RAIN AND POSSIBLE FLOODING.
WIDESPREAD ONE TO THREE INCHES OF RAIN WILL BE POSSIBLE THROUGH
TONIGHT.

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CLOSELY MONITOR
WEATHER CONDITIONS THROUGHOUT THE DAY INTO TONIGHT.

.OUTLOOK FOR FRIDAY THROUGH SUNDAY...
THUNDERSTORMS WITH HEAVY DOWNPOURS REMAIN POSSIBLE ACROSS
THE REGION ON FRIDAY...THEN RAIN CHANCES LOOK TO REMAIN CONFINED
TO SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI THROUGH THE
WEEKEND.  CAMPERS AND RESIDENTS IN LOW LYING AREAS SHOULD REMAIN
ALERT FOR FLOODING AS EVEN ISOLATED STORMS CAN PRODUCE LOCALIZED
FLOODING.

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:41 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon34 min
Jul 20, 6:50 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade4 hr
Jul 20, 8:14 AM CDTFlash Flood WarningSGFGreene, Polk3 hr
Jul 20, 8:33 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney42 min
Jul 20, 8:33 AM CDTSevere Thunderstorm WarningSGFMcDonald42 min
Jul 20, 9:15 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.